Pennsylvania, 2004Flood in Pennsylvania, September 18 to 20, 2004
September 18 to 20, 2004 · NWS BGM · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Sep 18, 10:09 AM EST, 1 hour 42 minutes earlier.
Area forecast discussion, Sep 18, 10:09 AM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1109 AM EDT SAT SEP 18 2004
.SHORT TERM (TODAY - SUNDAY)...
FORECAST UPDATE TO LET FLOOD WATCH EXPIRE AND REMOVE MORNING
WORDING. ALL FLOODING COVERED BY WARNINGS AT THIS POINT...AND RAIN
IS ALL BUT OVER. MAJOR FALSH FLOODING EVENT IS WINDING DOWN...WHILE
MAJOR RIVER FLOOD EVENT WILL CONTINUE INTO TONIGHT. SEE HYDRO
SECTION FOR DETAILS. ROEEDCAST FRO GRADUAL IMPROVEMENT THIS
AFTERNOON LOOKS GOOD. NO CHANGES BEYOND TODAY. -CEMPA
&&
.LONG TERM (SUNDAY NIGHT TO FRIDAY)...
A PROLONGED PD OF FAIR WX APPEARS TO BE IN STORE FOR THE BGM FCST
AREA AS HIGH PRES REMAINS ANCHORED OVER THE NE U.S.. ITLL BE CHILLY
AT NIGHT, WITH SOME U30S PSBL IN THE COOLER VLYS SUN AND MON NGT.
OTRW SEASONABLE TO SLIGHTLY ABV NORMAL TEMPS AND MAINLY CLEAR
SKIES.
&&
.AVIATION...
IFR/MVFR CONDITIONS WILL IMPROVE TO VFR CONDITIONS FROM WEST TO EAST
THIS AFTERNOON.
&&
.HYDROLOGY...MAINLY MODERATE TO MAJOR FLOODING IS FORECAST ALONG THE
SUSQUEHANNA FROM CONKLIN TO WILKES-BARRE AND IN THE UPPER DELAWARE
RIVER BASIN. THE LOWER CHEMUNG RIVER BASIN HAS MINOR FLOODING. THE
CONTRIBUTION FROM THE HEADWATER POINTS ON THE TIOUGHNIOGA AND
CHENANGO RIVERS HAS BEEN MINOR SINCE THE HEAVIEST RAIN FELL ALONG AN
AXIS STRETCHING FOR CANTON PA TO ROXBURY NY. THE RISES FROM LOCAL
RUNOFF ABOVE VESTAL ARE BEGINNING TO SLOW DOWN SO TIMING AND CREST
WE ISSUED WITH THIS MORNINGS FORECAST ARE LOOKING GOOD. THE CREEKS
AND SMALLER RIVERS IN THE UPPER DELAWARE WILL BE CRESTING THIS
AFTERNOON. WITH DELAWARE COUNTY RESERVOIRS SPILLING, OUR CREST ON
THE UPPER DELAWARE EXPECT MODERATE TO MAJOR FLOODING BELOW THE
RESERVOIRS THIS AFTERNOON. -JC
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WARNINGS ALONG THE SUSQUEHANNA...DELAWARE...AND CHEMUNG
BASINS.
PA...FLOOD WARNINGS ALONG THE SUSQUEHANNA...DELAWARE BASINS.
&&
Hazardous weather outlook, Sep 18, 5:09 AM EST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
609 AM EDT SAT SEP 18 2004
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-191004-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
609 AM EDT SAT SEP 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY...
HEAVY RAIN FROM THE REMAINS OF IVAN WILL BE TAPERING OFF ACROSS THE
REGION THIS MORNING. HOWEVER...MAJOR RIVER FLOODING AND WIDESPREAD
FLASH FLOODING WILL PERSIST.
.DAYS TWO THROUGH SEVEN...
MAJOR RIVER FLOODING WILL LIKELY CONTINUE THROUGH AT LEAST SUNDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THIS PERIOD.
.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS
TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.
MJ
In the hours before
Local storm report, Sep 18, 7:21 AM EST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
821 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0802 PM FLASH FLOOD TOWANDA 41.77N 76.45W
09/17/2004 BRADFORD PA EMERGENCY MNGR
COUNTYWIDE
0802 PM FLASH FLOOD ADDISON 42.11N 77.23W
09/17/2004 STEUBEN NY EMERGENCY MNGR
FLASH FLOODING COUNTYWIDE
0915 PM FLASH FLOOD OWEGO 42.10N 76.26W
09/17/2004 TIOGA NY EMERGENCY MNGR
COUNTYWIDE
0915 PM FLASH FLOOD ELMIRA 42.09N 76.81W
09/17/2004 CHEMUNG NY EMERGENCY MNGR
COUNTYWIDE
0915 PM FLASH FLOOD BINGHAMTON 42.10N 75.91W
09/17/2004 BROOME NY EMERGENCY MNGR
COUNTYWIDE
1030 PM FLASH FLOOD MONTROSE 41.83N 75.88W
09/17/2004 SUSQUEHANNA PA EMERGENCY MNGR
COUNTYWIDE
1230 AM FLASH FLOOD TUNKHANNOCK 41.54N 75.95W
09/18/2004 WYOMING PA EMERGENCY MNGR
COUNTYWIDE
1230 AM FLASH FLOOD TUNKHANNOCK 41.54N 75.95W
09/18/2004 WYOMING PA EMERGENCY MNGR
COUNTYWIDE
0230 AM FLASH FLOOD HAZLETON 40.95N 75.97W
09/18/2004 LUZERNE PA EMERGENCY MNGR
COUNTYWIDE
0245 AM FLASH FLOOD WALTON 42.17N 75.13W
09/18/2004 DELAWARE NY EMERGENCY MNGR
COUNTYWIDE
0415 AM FLASH FLOOD CARBONDALE 41.57N 75.51W
09/18/2004 LACKAWANNA PA EMERGENCY MNGR
COUNTYWIDE
0445 AM FLASH FLOOD HONESDALE 41.58N 75.25W
09/18/2004 WAYNE PA EMERGENCY MNGR
COUNTYWIDE
0600 AM FLASH FLOOD UNADILLA 42.33N 75.32W
09/18/2004 OTSEGO NY EMERGENCY MNGR
SOUTHERN PARTS OF COUNTY
0600 AM FLASH FLOOD BAINBRIDGE 42.30N 75.48W
09/18/2004 CHENANGO NY EMERGENCY MNGR
FLOODING MAINLY SOUTHERN SECTIONS OF COUNTY
&&Local storm report, Sep 18, 8:40 AM EST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
940 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0802 PM FLASH FLOOD TOWANDA 41.77N 76.45W
09/17/2004 BRADFORD PA EMERGENCY MNGR
COUNTYWIDE
0802 PM FLASH FLOOD ADDISON 42.11N 77.23W
09/17/2004 STEUBEN NY EMERGENCY MNGR
FLASH FLOODING COUNTYWIDE
0915 PM FLASH FLOOD OWEGO 42.10N 76.26W
09/17/2004 TIOGA NY EMERGENCY MNGR
COUNTYWIDE
0915 PM FLASH FLOOD ELMIRA 42.09N 76.81W
09/17/2004 CHEMUNG NY EMERGENCY MNGR
COUNTYWIDE
0915 PM FLASH FLOOD BINGHAMTON 42.10N 75.91W
09/17/2004 BROOME NY EMERGENCY MNGR
COUNTYWIDE
1030 PM FLASH FLOOD MONTROSE 41.83N 75.88W
09/17/2004 SUSQUEHANNA PA EMERGENCY MNGR
COUNTYWIDE
1230 AM FLASH FLOOD TUNKHANNOCK 41.54N 75.95W
09/18/2004 WYOMING PA EMERGENCY MNGR
COUNTYWIDE
1230 AM FLASH FLOOD TUNKHANNOCK 41.54N 75.95W
09/18/2004 WYOMING PA EMERGENCY MNGR
COUNTYWIDE
0230 AM FLASH FLOOD HAZLETON 40.95N 75.97W
09/18/2004 LUZERNE PA EMERGENCY MNGR
COUNTYWIDE
0245 AM FLASH FLOOD WALTON 42.17N 75.13W
09/18/2004 DELAWARE NY EMERGENCY MNGR
COUNTYWIDE
0415 AM FLASH FLOOD CARBONDALE 41.57N 75.51W
09/18/2004 LACKAWANNA PA EMERGENCY MNGR
COUNTYWIDE
0445 AM FLASH FLOOD HONESDALE 41.58N 75.25W
09/18/2004 WAYNE PA EMERGENCY MNGR
COUNTYWIDE
0600 AM FLASH FLOOD UNADILLA 42.33N 75.32W
09/18/2004 OTSEGO NY EMERGENCY MNGR
SOUTHERN PARTS OF COUNTY
0600 AM FLASH FLOOD BAINBRIDGE 42.30N 75.48W
09/18/2004 CHENANGO NY EMERGENCY MNGR
FLOODING MAINLY SOUTHERN SECTIONS OF COUNTY
0800 AM FLASH FLOOD MONTICELLO 41.65N 74.69W
09/18/2004 SULLIVAN NY EMERGENCY MNGR
PORTIONS OF RT 17 CLOSED
&&Local storm report, Sep 18, 9:07 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
1007 AM EDT SAT SEP 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0802 PM FLASH FLOOD TOWANDA 41.77N 76.45W
09/17/2004 BRADFORD PA EMERGENCY MNGR
COUNTYWIDE
0802 PM FLASH FLOOD ADDISON 42.11N 77.23W
09/17/2004 STEUBEN NY EMERGENCY MNGR
FLASH FLOODING COUNTYWIDE
0915 PM FLASH FLOOD OWEGO 42.10N 76.26W
09/17/2004 TIOGA NY EMERGENCY MNGR
COUNTYWIDE
0915 PM FLASH FLOOD ELMIRA 42.09N 76.81W
09/17/2004 CHEMUNG NY EMERGENCY MNGR
COUNTYWIDE
0915 PM FLASH FLOOD BINGHAMTON 42.10N 75.91W
09/17/2004 BROOME NY EMERGENCY MNGR
COUNTYWIDE
1030 PM FLASH FLOOD MONTROSE 41.83N 75.88W
09/17/2004 SUSQUEHANNA PA EMERGENCY MNGR
COUNTYWIDE
1230 AM FLASH FLOOD TUNKHANNOCK 41.54N 75.95W
09/18/2004 WYOMING PA EMERGENCY MNGR
COUNTYWIDE
1230 AM FLASH FLOOD TUNKHANNOCK 41.54N 75.95W
09/18/2004 WYOMING PA EMERGENCY MNGR
COUNTYWIDE
0230 AM FLASH FLOOD HAZLETON 40.95N 75.97W
09/18/2004 LUZERNE PA EMERGENCY MNGR
COUNTYWIDE
0245 AM FLASH FLOOD WALTON 42.17N 75.13W
09/18/2004 DELAWARE NY EMERGENCY MNGR
COUNTYWIDE
0415 AM FLASH FLOOD CARBONDALE 41.57N 75.51W
09/18/2004 LACKAWANNA PA EMERGENCY MNGR
COUNTYWIDE
0445 AM FLASH FLOOD HONESDALE 41.58N 75.25W
09/18/2004 WAYNE PA EMERGENCY MNGR
COUNTYWIDE
0600 AM FLASH FLOOD BAINBRIDGE 42.30N 75.48W
09/18/2004 CHENANGO NY EMERGENCY MNGR
FLOODING MAINLY SOUTHERN SECTIONS OF COUNTY
0600 AM FLASH FLOOD UNADILLA 42.33N 75.32W
09/18/2004 OTSEGO NY EMERGENCY MNGR
SOUTHERN PARTS OF COUNTY
0800 AM FLASH FLOOD MONTICELLO 41.65N 74.69W
09/18/2004 SULLIVAN NY EMERGENCY MNGR
PORTIONS OF RT 17 CLOSED
1000 AM FLASH FLOOD LACKAWAXEN 41.48N 75.00W
09/18/2004 PIKE PA EMERGENCY MNGR
NUMEROUS ROAD WASHOUTS COUNTYWIDE
&&Flood, Luzerne
- When
- September 18, 11:51 AM EST to September 20, 2:00 PM EST
- Where
- Luzerne forecast zone
- Property damage
- $5.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.177, -75.989 (the zone’s center; the record gives no point)
The north branch of the Susquehanna River at Wilkes-Barre rose above its flood stage of 22 feet midday on the 18th, crested at 35.0 feet at 1:00 AM on the 19th, then slowly fell to be below its flood stage midday on the 20th. This was the third highest crest on record. Rainfall amounts were 4 to 7 inches which started on the 16th and continued into the 18th. This rain was from the remnants of hurricane Ivan.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Maryland, September 18, 20042 deaths · 61 kt wind · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$100 million · 1 event
- Wildfire in Wyoming, September 18, 20049 injured · $1.0 million · 1 event
- Flash Flood and Flood in New Jersey, September 18 to 20, 2004$28 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$25 million · 2 events
- Flash Flood and Flood in Pennsylvania, September 18 to 21, 20041 death · 2 events
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, September 18, 20041 death · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$20 million · 1 event
- Flash Flood and Flood in Pennsylvania, September 18 to 20, 2004$16 million · 2 events
- Flash Flood in New York, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
- Flash Flood in Pennsylvania, September 18, 2004$15 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425013.